Alert archive / Arizona / River Flood Warnings in 2008

River Flood Warning 3, NWS Tucson, AZ

July 27, 2008Greenlee County, Arizona

NWS Tucson, AZ issued this river flood warning at Jul 27, 2008, 3:11 AM MST for Greenlee County, Arizona. It was in force for 104 min.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 3:11 AM MST (10:11 UTC)
Expired
Jul 27, 2008, 4:55 AM MST
In force
104 min
Issued by
NWS Tucson, AZ
Flood severity
Major

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 196 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Gila River at Duncan (DUUA3). The gauge peaked at 14.36 ft at Jul 27, 2008, 3:00 AM MST.

actionminormoderatemajor510152007/2707/28
Action stage
16 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 09439000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KTWC 271011
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
311 AM MST SUN JUL 27 2008

...THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN ARIZONA... 

  GILA RIVER AT DUNCAN AFFECTING GREENLEE COUNTY

.EARLIER HEAVY RAIN OVER SOUTHERN PORTIONS OF OF GREENLEE COUNTY
INCLUDING THE RAILROAD WASH HAS LED TO SIGNIFICANT RISE IN THE
GILA RIVER NEAR DUNCAN. ADDITIONAL RISE IS EXPECTED WITH AN
ANTICIPATED CREST OF 16 FEET AROUND 430 AM MST BEFORE RECEEDING
THROUGH THE MORNING HOURS.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE 
PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=TWC

AZC011-272211-
/O.NEW.KTWC.FL.W.0003.080727T1011Z-000000T0000Z/
/DUUA3.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
311 AM MST SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GILA RIVER AT DUNCAN.
* UNTIL 9 AM MST.
* AT  2:30 AM SUNDAY THE STAGE WAS 14.2 FEET.
* MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...ADDITIONAL RISE IS EXPECTED TO ABOVE FLOOD STAGE AND
  CREST AT ABOUT 16.0 FEET BY 430 AM MST. THIS CORRESPONDS TO A
  PEAK FLOW OF BETWEEN 8500 AND 9000 CFS.
* IMPACT...AT 15.0 FEET...WATER APPROACHES TOP OF DIKE STRUCTURES IN 
  ISOLATED AREA NEAR DUNCAN.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    MON    TUE    WED

UPPER GILA
  DUNCAN      15  14.2 SUN 02 AM   15.0    8.1    6.1

$$
1 follow-up statement
000 
WGUS85 KTWC 271155
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
455 AM MST SUN JUL 27 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
ARIZONA...
 
  GILA RIVER AT DUNCAN AFFECTING GREENLEE COUNTY

.MOST OF THE RUNOFF FROM THE EARLIER HEAVY RAIN HAS ALREADY
CONTRIBUTED TO THE FLOW IN THE GILA RIVER AT DUNCAN. THE RIVER
IS EXPECTED TO CONTINUE TO FALL THROUGH THE MORNING HOURS.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=TWC

AZC011-271225-
/O.CAN.KTWC.FL.W.0003.000000T0000Z-080727T1155Z/
/DUUA3.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
455 AM MST SUN JUL 27 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE GILA RIVER AT DUNCAN.
* AT  4:30 AM SUNDAY THE STAGE WAS 11.3 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 14.2 FEET.  THE 
  RIVER WILL FALL TO 10 FEET BY 7 AM MST.
* IMPACT...AT 15.0 FEET...WATER APPROACHES TOP OF DIKE STRUCTURES IN 
  ISOLATED AREA NEAR DUNCAN.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    MON    TUE    WED

UPPER GILA
  DUNCAN      15  11.3 SUN 04 AM    8.5    6.3    6.3

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this river flood warning went out at Jul 27, 2:00 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 27, 2:00 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 AM MST SUN JUL 27 2008

.SYNOPSIS...ENOUGH MOISTURE REMAINS ACROSS THE AREA FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY. A DRIER WESTERLY FLOW WILL SEE A
DECREASE IN SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WORK WEEK
WHILE ALLOWING HOTTER TEMPERATURES.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE IN
EASTERN COCHISE COUNTY WITH DECAYING COMPLEX STRADDLING THE STATE
LINE...OTHERWISE DEBRIS CLOUD ACROSS THE AREA THIS MORNING. AN URBAN
AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR MUCH OF OUR
EASTERN AREAS...AND CURRENTLY WATCHING THE REACTION ON THE GILA
RIVER NEAR DUNCAN. A COUPLE OF WASHES FEEDING JUST UPSTREAM OF THAT
PORTION OF THE RIVER WAS HIT PRETTY HARD EARLIER. REMAINS OF
TROPICAL MOISTURE WRAPPING DEEPER INTO NEW MEXICO WITH THE REMNANT
LOW SHEARING THROUGH NORTHEAST AROUND THE RECEDING HIGH.

THE LAST COUPLE OF SOUNDINGS HAVE TOLD MUCH OF THE TALE AS A
WESTERLY FLOW HAS KICKED IN ALONG WITH MID LEVEL WARMING AND SOME
DRYING. 00Z KTUS SOUNDING HAD PRECIPITABLE WATER DOWN FROM 1.85 TO
1.4. CERTAINLY ENOUGH MOISTURE UNORGANIZED CONVECTION TODAY...BUT
AFTER THAT EXPECT A SIGNIFICANT DECREASE IN THUNDERSTORM COVERAGE
FOR MUCH OF THE WEEK AS A WEST TO SOUTHWESTERLY FLOW ON TOP OF THE
BUCKLING HIGH DRYS THINGS OUT. A MORE FAVORABLE HIGH CENTER
RECONSOLIDATING FURTHER NORTH TOWARD THE END OF THE WEEK SHOULD
BRING THE MOIST FLOW BACK. UNTIL THEN...LESS MOISTURE NOT ONLY MEANS
LESS RAIN...BUT ALSO MORE HEAT.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS EASTERN AREAS THIS
MORNING...OTHERWISE DEBRIS CLOUDS WILL GRADUALLY CLEAR. ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 9:12 PM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
912 PM MST SAT JUL 26 2008

AZZ033-271400-
TUCSON METRO/MARANA/GREEN VALLEY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-271400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED
HEAVY RAIN COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032-271400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-271400-
WESTERN PIMA COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:55 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee110 min
Jul 26, 11:54 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Jul 27, 12:23 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 27, 2:20 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 27, 3:28 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 27, 4:03 PM MSTFlash Flood WarningTWCCochise3 hr

Nearby

River Flood Warnings in Arizona, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.